MAUDE Adverse Event Report: INTUITIVE SURGICAL, INC ENDOWRIST; STAPLER 45 RELOAD WHITE

INTUITIVE SURGICAL, INC ENDOWRIST; STAPLER 45 RELOAD WHITE
Model Number 48645W-04
Medical Device Problem Code Failure to Fire (2610)
Health Effect - Clinical Code Hemorrhage/Blood Loss/Bleeding (1888)
Date of Event 02/28/2022
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that after a da vinci-assisted sigmoid colectomy procedure that the patient's hemoglobin levels and blood pressure were low.The surgeon took the patient back to explore the patient to identify the bleeding source.Bleeding was noted to be coming from the middle of a staple line on the inferior mesenteric artery (ima).The surgeon used a third party clip applier to stop the bleed and the patient was hospitalized over night.The patient's lab results came back and the surgeon determined the patient was still bleeding and re-operated to place another clip.On 23-mar-2022, intuitive surgical inc.(isi) contacted the surgeon of this procedure and additional information was obtained about the complaint: the surgeon reported that this was an intrabdominal bleed from the ima.The surgeon skeletonized this vessel prior to the stapler fire and the superior rectal vessel was preserved.The surgeon reported this patient was ¿thin¿ with ¿minimal adipose tissue.¿ there were no errors during this stapler fire.The surgeon observed no issues with this staple line after it was fired.The surgeon reported the patient lost between 500-750ml of blood due to this event; the patient did not receive any blood transfusions.The secondary procedure was performed laparoscopically to address the bleeding staple line and was made hemostatic with laparoscopic clips.The surgeon clarified that this event required one additional reoperation, not two.During the laparoscopic procedure, the surgeon evacuated the hematoma and applied clips to the staple line.No other intervention was performed due to this event.When asked how this event affected the patient¿s health the surgeon replied that this event emotionally affected the patient as they were ¿distraught¿ and caused anemia and weakness.The patient was hospitalized an extra two days due to this event for a total hospitalization of four days.The surgeon reported there is no concern for any long-term complications with the patient due to this event.The patient was discharged and is reportedly doing well.The surgeon reported he believes the compression may have been incomplete prior to the firing sequence, but added that the ¿staple line looked grossly completely intact.¿ the surgeon added that they ¿wonder about slight tangential angle on the stapler rather than purely perpendicular to the vessel.This shouldn¿t really affect the mid portion of the staple line though.¿ on 25-mar-2022, isi contacted a nurse at the customer site and additional information was obtained: the nurse said she was not given any products related to this event to be returned and was not told about it.The nurse clarified that she is typically the person who handles the return material authorizations (rma's) for this site, but she was not informed of this event nor received any products related to it.
 
Additional Manufacturer Narrative
0009613348-2022-28232 based on the information provided, the cause post-operative complication cannot be determined.The white stapler reload fired with this event is reportedly not available for return.Therefore, no product is expected to be returned.A follow-up mdr will be submitted if additional information is obtained.An isi senior failure analysis engineer reviewed the stapler logs for the stapler used in this event and the following information was provided: the logs show that stapler 45 instrument (part #470298-14, lot #t10190412-0002) was installed twice and fired two reloads (one blue followed by one white).Both firings were completed per the logs.There were two incomplete clamps on the install that used the blue reload, no incomplete clamps on the install that used the white reload.A review of the system logs for the procedure date of (b)(6) 2022 has been performed and the following was observed: no relevant errors were observed during this procedure.This complaint is being reported due to the following conclusion: after undergoing a da vinci-assisted sigmoid colectomy procedure, a staple line bled post-operatively and required intervention.A review of the stapler logs show that a blue and white stapler 45 reload were fired with a stapler 45 instrument during the case.The cause of the post-operative complication is unknown.Follow-up was attempted, but the missing patient information was either unknown, unavailable, not provided, or not applicable.The expiration date is not applicable.The product is not implantable.It is unknown if the initial reporter submitted a report to the fda.

Brand Name
ENDOWRIST
Common Device Name
STAPLER 45 RELOAD WHITE
Manufacturer (Section D)
INTUITIVE SURGICAL, INC
3410 central expressway
santa clara CA
Manufacturer (Section G)
INTUITIVE SURGICAL, INC
3410 central expressway
santa clara CA
Manufacturer Contact
izabel nielson
3410 central expressway
santa clara, CA 
4085232100
MDR Report Key13952119
Report Number2955842-2022-10817
Device Sequence Number4476639
Product Code GDW
UDI-Device Identifier10886874112882
UDI-Public(01)10886874112882(10)M90210412
Combination Product (Y/N)N
Initial Reporter StateWI
Initial Reporter CountryUS
PMA/510(K) Number
K140553
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Other,Health Professional
Initial Reporter Occupation Physician
Remedial Action Other
Type of Report Initial
Report Date (Section B) 03/01/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number48645W-04
Device Catalogue Number48645W
Device Lot NumberM90210412
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 03/01/2022
Initial Report FDA Received Date03/30/2022
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured04/08/2021
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
If action reported to FDA under 21 USC 360i(g), list
FDA-assigned Recall Number or include a statement
N/A
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
DA VINCI INSTRUMENTS AND ACCESSORIES
Patient Age48 YR
Patient SexFemale
Patient Weight54 KG
Patient EthnicityHispanic